Organophosphate Toxicity

Although uncommon, dogs ingesting organophosphates is a possibility. In this case summary, Katherine Earl, DVM, discusses how the ER staff quickly and successfully treats a dog with organophosphate toxicity. 

Views: 2699 - Comments: 1

You are here

A six–year–old spayed female Golden Retriever was brought to DoveLewis with the presenting complaint of being poisoned. The dog was immediately triaged to the treatment floor for assessment. On physical examination, she was found to be reluctant to stand with fine muscle fasiculations involving her gluteal area, muzzle, and shoulder region in addition to rhythmic contractions involving her abdominal muscles. When encouraged to ambulate, the dog had a short–strided gait particularly pronounced in her hind limbs. Her temperature was mildly hyperthermic at 102.6˚F. She was tachypneic and relatively bradycardic with a heart rate of 108 beats per minute. Her pupils were miotic bilaterally with minimal pupillary light responses present.Organophosphate structure

Throughout her examination, the dog was hypersalivating and continuously passing liquid yellowish feces. The owner reported that she had found the dog in the backyard in a similar condition and that the only known potential toxin that she had access to was plant food/fertilizer that the owner had applied to her rose bushes that morning. While the owner contacted poison control to gain more information with regard to the plant food, an intravenous catheter was placed and the patient was administered methocarbamol in an attempt to ameliorate the muscle fasiculations and was given hydromorphone for analgesia.

The dog's clinical signs were highly suggestive of an organophosphate toxicity and after discussion with a veterinary toxicologist, it was found that one of the rose foods did have an organophosphate component, disulfaton, present in particular formulations. The presence of disulfaton can only be confirmed with the appropriate product number as found on the packaging. I administered a 0.1 mg/kg dose of atropine with half given intravenously and the remainder administered intramuscularly. Immediately post administration, both the hypersalivation and liquid diarrhea ceased and the patient's pupils dilated appropriately. Due to the potential for excessive bronchial secretions, thoracic radiographs were performed in addition to a CBC and chemistry panel. Diagnostics revealed only mild hemoconcentration and a moderately elevated lipase. In order to prevent the ongoing effects of the ingested organophosphate, 2–PAM (pralidoxime) was started at 10 mg/kg intravenously every eight hours.

While the SLUD (salivation, lacrimation, urination, defecation) signs were clinically resolved, the dog did intermittently regurgitate. To minimize esophagitis she was started on famotidine. To provide analgesia for abdominal discomfort and to minimize potentiating ileus from atropine administration she was started on buprenorphine. The dog remained hospitalized for 48 hours and during that time, no SLUD signs reoccurred, although regurgitation continued. A continuous rate infusion of metoclopramide to promote gastrointestinal motility was initiated and the regurgitation resolved. The dog was discharged for at home care with metoclopramide, sucralfate, and famotidine.

This case is an example of the potential for organophosphate toxicity even though it is less prevalent today due to development of safer fertilizers. Ingestion of organophosphates results in accumulation of excessive acetylcholine at both muscarinic and nicotinic synapses by binding acetylcholinesterase (AchE). This accumulation results in the severe cholinergic somatic signs (SLUD) in addition to neurotoxicity that may manifest as altered mentation and seizures. Without prompt treatment, death occurs secondary to respiratory compromise. Administration of atropine provides immediate reversal of the clinical signs of organophosphate toxicity. At the relatively higher doses of atropine used to treat organophosphate toxicity, atropine may also act at nicotinic sites. Pralidoxime chloride (2–PAM) is the direct antidote for organophosphate toxicity. 2–PAM should be given within 24 hours to have the greatest effect. Disulfaton is one of the most toxic organophosphates on the market. Besides the immediate effects as evident in this case, disulfaton has been associated with the development of severe pancreatitis and intussusception several days after resolution of the acute episode.

Add To Training Plan


Content Assignment